Nebraska, 2011High Wind in Nebraska, December 31, 2011
December 31, 2011 · NWS LBF · 9 events in 9 counties and zones
A strong cold front brought high winds across the southeast Nebraska Panhandle and southwest on December 31st. Strong northwest winds of 40 mph sustained with occasional gusts near 60 mph occurred during the late morning and afternoon hours.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds across the southeast Nebraska Panhandle and southwest on December 31st. Strong northwest winds of 40 mph sustained with occasional gusts near 60 mph occurred during the late morning and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 31, 4:37 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Dec 31, 4:37 AM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 AM CST SAT DEC 31 2011
.AVIATION...
FOR THE KLBF AND KVTN TERMINALS THROUGH 12Z SUNDAY.
A POWERFUL PACIFIC COLD FRONT WILL SPREAD HIGH WINDS TO WESTERN AND
NORTH CENTRAL NEBRASKA TODAY. SUSTAINED NORTHWESTERLY WINDS OF 35
KTS ARE LIKELY...WITH SOME GUSTS APPROACHING 50 KTS. WINDS WILL
DIMINISH SUBSTANTIALLY AFTER SUNSET THIS EVENING...BUT STILL REMAIN
GUSTY WITH SPEEDS UP TO 25 KTS POSSIBLE THROUGH 06Z. IN ADDITION TO
WIND...RAIN SHOWERS ARE POSSIBLE AT THE KLBF TERMINAL LATER THIS
MORNING...AND RAIN OR SNOW SHOWERS ARE POSSIBLE AT THE KVTN
TERMINAL. ATTM...THE GREATEST CHANCE FOR PCPN WILL BE CENTERED
AROUND 18Z AT THE KVTN TERMINAL AND 20Z AT THE KLBF TERMINAL. VSBYS MAY
DROP BRIEFLY DOWN TO A MILE AT THE KVTN TERMINAL IN SNOW
SHOWERS...WHILE AT THE KLBF TERMINAL...VISIBILITIES ARE EXPECTED TO
REMAIN AOA 3SM AS PRECIPITATION WILL BE MAINLY RAIN. EXPECT MVFR
CEILINGS TO ACCOMPANY PASSAGE OF THE FRONT...WITH CEILINGS BRIEFLY
APPG IFR LEVELS WITHIN AREAS OF RAIN OR SNOW SHOWERS.
&&
.PREV DISCUSSION... /ISSUED 343 AM CST SAT DEC 31 2011/
SYNOPSIS...
STRONG PACIFIC COLD FRONT CROSSING THE NORTHERN ROCKIES EARLY
THIS MORNING. STRONG NW WINDS ALONG WITH SOME SNOW SHOWERS ARE
ACCOMPANYING THE FRONT. MEANWHILE...CLOSER TO HOME...UNSEASONABLE
MILD CONDITIONS WITH LIGHT SOUTHERLY OR SOUTHWESTERLY WINDS COVER
THE CWA.
&&
DISCUSSION...
MANY CONCERNS WITH THE MORNING FORECAST...AND ALL FOCUS ON THE
NEXT 24 TO 36 HOURS WITH THE PASSAGE OF THE STRONG COLD FRONT.
TEMPS FAIRLY WARM ALOFT AHEAD OF THE FRONT...MODELS IN GOOD
AGREEMENT WITH 12Z 850 MB TEMPS UP TO 17C OVER SW NEB...AND WILL
LIKELY SEE HIGHS REACHED ALONG OR NEAR THE FRONT AS MIXING OCCURS
ALONG THE FRONT. TEMPS FALL QUICKLY TO BELOW ZERO C BY 00Z. WHILE
SURF TEMPS LIKELY TO FALL DURING THE AFTERNOON HOURS...TEMPS ARE
NOT THE BIGGEST CONCERN. MODELS INCREASE 850 MB WINDS BEHIND THE
FRONT AT OR ABOVE 45 KTS. 6 HOUR PRESSURE RISES OF 12 TO 16 MB
SLIDE ACROSS THE CWA...WITH THE STRONGEST OVER SW NEB. WILL
CONTINUE THE HIGH WIND WARNING OVER SW ZONES AND EXPAND TO ALSO
INCLUDE SHERIDAN COUNTY. NORTHERN SHERIDAN COUNTY NOT LIKELY TO
REACH WARNING DUE TO DOWN WIND EFFECTS OF THE PINE RIDGE...BUT
THINK THE SOUTHERN PORTION OF THE COUNTY WILL REACH WARNING
CRITERIA. NORTHEAST OF THE WARNING...WILL BE HIGH END WIND
ADVISORY WITH THE POTENTIAL FOR A SHORT FUSED UPGRADE. BEHIND THE
FRONT EXPECTING SOME SHOWERS TO POSSIBLY MIX DOWN THE STRONGER
WINDS ALOFT...HOWEVER THIS WILL BE MORE ISOLATED. TEMP PROFILE
WILL SLOWLY TREND FROM RN TO A RN/SN MIX THEN SNOW. BATTLE
BETWEEN FALLING TEMPS AND ENDING OF THE PRECIP WILL BE KEY TO
SNOW ACCUMULATIONS. RECENT WARMTH AND TEMPS IN THE MID TO UPPER
30S SHOULD PREVENT MUCH IF ANY OF THE SNOW FROM STICKY. EXCEPTION
IS OVER FAR NW ZONES WHERE HALF AN INCH TO POSSIBLY AN INCH OF
SNOW ON GRASSY SURFACES MIGHT ACCUMULATE.
SYSTEM EXITS QUICKLY THIS EVENING...HOWEVER WINDS HOLD ON INTO
EARLY EVENING. HIGH PRESSURE TO BUILD IN OVER THE ROCKIES TONIGHT
AND EXPAND OVER THE NORTHERN PLAINS FOR SUNDAY. THIS WILL
CONTINUE A TIGHT PRESSURE GRADIENT...MAINLY OVER NORTH CENTRAL
NEB AND POINTS EAST. A WIND ADVISORY MAY BE NEEDED FOR SUNDAY
OVER NORTH CENTRAL COUNTIES...HOWEVER WILL REVISIT TOMORROW AFTER
GETTING THROUGH THE FIRST STRONG WIND EVENT. HIGH SHIFTS OVERHEAD
FOR SUNDAY NIGHT WITH WINDS BECOMING LIGHT AND VARIABLE. WITH THE
HIGH OVERHEAD AND MOSTLY CLEAR SKIES...GOOD RADIATION WILL RESULT
IN LOWS FOR MANY IN THE SINGLE DIGITS OR LOWER TEENS.
REST OF THE FORECAST PERIOD AS WE ENTER INTO 2012 REMAINS AT OR
ABOVE CLIMO AS DRY WEATHER PREVAILS. UPPER LEVEL RIDGE REMAINS
OVER THE SOUTHWEST THROUGH MID WEEK THEN A TROUGH IS FORECAST TO
DIG LATE IN THE WEEK ALONG THE WEST COAST. FLOW WILL SHIFT FROM
NW TO MORE ZONAL BY FRIDAY OR SATURDAY. ACTIVE WEATHER WILL
REMAIN TO THE NORTH...HOWEVER COULD SEE SOME PACIFIC MOISTURE
ROUNDING THE RIDGE PRODUCING MID/HIGH CLOUDS OVER THE CWA. HIGHS
IN THE 40S AND 50S WITH LOWS ONLY IN THE TEENS AND 20S.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FROM 9 AM CST
/8 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING FOR
NEZ004-022-023-035-056>059- 069>071.
WIND ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM CST
/8 PM MST/ THIS EVENING FOR NEZ005>010-024>029-036>038-094.
&&
SYNOPSIS/DISCUSSION...MASEK
AVIATION...CLB
Hazardous weather outlook, Dec 31, 9:36 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1036 AM CST SAT DEC 31 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-011645-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1036 AM CST SAT DEC 31 2011 /936 AM MST SAT DEC 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A FIERCE PACIFIC COLD FRONT WILL PASS THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA TODAY. STRONG NORTHWEST WINDS WILL DEVELOP BEHIND
THE FRONT...WITH GUSTS OF 50 TO 60 MPH LIKELY. WINDS WILL GRADUALLY
DECREASE THIS EVENING. IN ADDITION TO THE WINDS...SNOW SHOWERS ARE
LIKELY THIS AFTERNOON. SNOW ACCUMULATIONS UP TO ONE INCH ARE
POSSIBLE FROM THE PANHANDLE THROUGH CENTRAL NEBRASKA NORTH OF
INTERSTATE 80.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
TAYLOR
In the hours before
Local storm report, Dec 31, 9:09 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1009 AM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM NON-TSTM WND GST 4 W BIG SPRINGS 41.06N 102.15W
12/31/2011 M58 MPH DEUEL NE CO-OP OBSERVER
&&
CARMELLocal storm report, Dec 31, 9:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST 7 SE CHAPPELL 41.02N 102.37W
12/31/2011 M54 MPH DEUEL NE MESONET
UP 469 SENSOR SITE.
&&
CARMELLocal storm report, Dec 31, 9:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1015 AM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
12/31/2011 M50 MPH DEUEL NE MESONET
UP 196 SENSOR SITE.
&&
CARMELLocal storm report, Dec 31, 9:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 AM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST OGALLALA 41.13N 101.72W
12/31/2011 M51 MPH KEITH NE AWOS
REPORT FROM SEARLE FIELD AIRPORT IN OGALLALA.
&&
CARMELLocal storm report, Dec 31, 9:28 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1028 AM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM NON-TSTM WND GST 7 SE CHAPPELL 41.02N 102.37W
12/31/2011 M46.00 MPH DEUEL NE MESONET
0858 AM NON-TSTM WND GST CRESCENT LAKE NWR 41.74N 102.41W
12/31/2011 M48.00 MPH GARDEN NE PARK/FOREST SRVC
REPORT WAS FROM A RAWS SITE AT CRESCENT LAKE.
0900 AM NON-TSTM WND GST 7 SE CHAPPELL 41.02N 102.37W
12/31/2011 M51.00 MPH DEUEL NE MESONET
UP 469 SENSOR SITE.
0929 AM NON-TSTM WND GST 2 SW PAXTON 41.10N 101.38W
12/31/2011 M51.00 MPH KEITH NE MESONET
REPORT FROM AG WEATHER STATION.
0935 AM NON-TSTM WND GST 7 SE CHAPPELL 41.02N 102.37W
12/31/2011 M54.00 MPH DEUEL NE MESONET
UP 469 SENSOR SITE.
0940 AM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
12/31/2011 M50.00 MPH DEUEL NE MESONET
UP 196 SENSOR SITE.
1005 AM NON-TSTM WND GST 4 W BIG SPRINGS 41.06N 102.15W
12/31/2011 M58.00 MPH DEUEL NE CO-OP OBSERVER
1015 AM NON-TSTM WND GST OGALLALA 41.13N 101.72W
12/31/2011 M51.00 MPH KEITH NE AWOS
REPORT FROM SEARLE FIELD AIRPORT IN OGALLALA.
&&
CARMELLocal storm report, Dec 31, 9:40 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1040 AM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
12/31/2011 M56 MPH DEUEL NE MESONET
UP 196 SENSOR SITE.
&&
CARMELHigh Wind, Garden
- When
- December 31, 10:00 AM MST to 4:00 PM MST
- Where
- Garden forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
The Crescent Lake RAWS site recorded a peak gust of 63 mph at 158 p.m. MST. Sustained winds of 40 mph with gusts in excess of 50 mph occurred across Garden county during the late morning and afternoon hours.
High Wind, Grant
- When
- December 31, 10:00 AM MST to 4:00 PM MST
- Where
- Grant forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- RAWS
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts in excess of 50 mph occurred across Grant County during the late morning and afternoon hours.
High Wind, Arthur
- When
- December 31, 10:00 AM MST to 4:00 PM MST
- Where
- Arthur forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- RAWS
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts in excess of 50 mph occurred across Arthur County during the late morning and afternoon hours.
High Wind, Deuel
- When
- December 31, 10:00 AM MST to 4:00 PM MST
- Where
- Deuel forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts up to 60 mph occurred across Deuel County during the late morning and afternoon hours. Nearby Sidney ASOS reported a peak gust of 61 mph at 1218 p.m. MST.
High Wind, Perkins
- When
- December 31, 10:00 AM MST to 5:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to near 55 mph occurred across Perkins County during the late morning through mid afternoon hours. Nearby Imperial ASOS recorded a peak gust of 59 mph at 1116 a.m. MST.
High Wind, Chase
- When
- December 31, 10:00 AM MST to 5:00 PM MST
- Where
- Chase forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts up to 59 mph occurred across Chase County during the late morning through mid afternoon hours. Imperial ASOS recorded a peak gust of 59 mph at 1116 a.m. MST.
High Wind, Hayes
- When
- December 31, 11:00 AM CST to 6:00 PM CST
- Where
- Hayes forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to 55 mph occurred across Hayes County during the late morning through the late afternoon hours. Nearby Imperial ASOS recorded a peak gust of 59 mph at 1216 p.m. CST.
High Wind, Frontier
- When
- December 31, 11:00 AM CST to 6:00 PM CST
- Where
- Frontier forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- ASOS
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to around 50 mph occurred across Frontier County during the late morning through the late afternoon hours. Nearby McCook ASOS recorded a peak gust of 54 mph at 253 pm and 419 p.m. CST.
High Wind, Keith
- When
- December 31, 11:00 AM MST to 4:00 PM MST
- Where
- Keith forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with a peak gust to 51 mph occurred across Keith County during the late morning through mid afternoon hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 31, 20111 death · 1 injured · 109 kt wind · 17 events
- Avalanche in Wyoming, December 31, 20111 death · 1 event
- High Wind in Kansas, December 31, 20118 injured · $135,000 · 68 kt wind · 14 events
- Winter Weather in Massachusetts, December 31, 20112 injured · $63,000 · 2 events
- High Wind in Kansas, December 31, 201161 kt wind · 12 events
- Winter Weather in Minnesota, December 31, 201110 events
- High Wind in Oklahoma, December 31, 201153 kt wind · 9 events
- High Wind in Nebraska, December 31, 201161 kt wind · 7 events
- High Wind in South Dakota, December 31, 201151 kt wind · 4 events
- High Wind in Colorado, December 31, 201197 kt wind · 3 events
- High Wind in Colorado, December 31, 2011$4,000 · 66 kt wind · 3 events
- High Wind in Kansas, December 31, 201151 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353124, 353125, 353126, 353241, 353243, 353245, 353246, 353247, 353242.